Safety Alerts & Recalls
What does this mean?
The issue of PML with Tysabri use has been known for some time and for most patients the benefits of the medicine continue to outweigh the risks. That said, patients receiving Tysabri infusions (especially those treated for more than 2 years), should remain up-to-date with the latest information on Tysabri and should continue to monitor for symptoms of PML. Please contact your doctor immediately if you notice any changes such as weakness in the hands or legs, difficulty thinking or concentrating, or a loss of coordination - which could be early signs of the condition.
If you have any other questions about Tysabri, please speak to your doctor.
EMEA Recommends Additional Measures to Better Manage Risk of Progressive Multifocal Leukoencephalopathy (PML) with Tysabri
The European Medicines Agency (EMEA) has finalised a review of Tysabri (natalizumab) and the risk of progressive multifocal leukoencephalopathy (PML), a rare brain infection. The Agency's Committee for Medicinal Products for Human Use (CHMP) has concluded that the risk of developing PML increases after two years of use of Tysabri although this risk remains low. However, the benefits of the medicine continue to outweigh its risks for patients with highly active relapsing- remitting multiple sclerosis, for whom there are few treatment options available.
Because it is important that PML is detected early, the Committee recommended the following: - The prescribing information for Tysabri should be updated to reflect the fact that the risk of PML increases after two years of treatment.
- Patients should be fully informed about the risk of PML both by their doctor and in an updated 'patient alert card.'
- Patients should discuss the risks of Tysabri with their doctor both when treatment starts and again after two years. Forms should be available for patients to sign at both time points to show that they have been informed of the risks associated with the medicine.
- Patients who develop signs of PML should have their treatment stopped promptly and then they should be closely monitored for complications.
For more information, please visit: more information here and